Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO

May 31, 2006Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2006, 2:50 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 2:50 PM MDT (20:50 UTC)
Expired
May 31, 2006, 3:45 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:25 PM MDTHAIL 11 W Agate, COON I-70.
May 31, 3:37 PM MDTHAIL 13 E Deer Trail, COHAIL 6 INCHES DEEP COVERING I-70.
May 31, 3:37 PM MDTHAIL 1.258 Se Deer Trail, COHAIL 6 INCHES DEEP COVERING I-70. CORRECTED SIZE AND LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 312051
SVRBOU
COC005-039-312145-
/O.NEW.KBOU.SV.W.0028.060531T2050Z-060531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF DEER TRAIL...OR ABOUT 34 MILES
  NORTHWEST OF LIMON...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER
  TRAIL...BYERS AND AGATE.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 312129
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT WED MAY 31 2006

COC005-039-312145-
/O.CON.KBOU.SV.W.0028.000000T0000Z-060531T2145Z/
ELBERT CO-ARAPAHOE CO-
328 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES...

AT 328 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 5
MILES NORTH OF AGATE...OR ABOUT 25 MILES NORTHWEST OF LIMON...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEER TRAIL...BYERS AND AGATE.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED ON INTERSTATE 70 
ONE MILE WEST OF AGATE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375

$$

DANKERS
000 
WWUS55 KBOU 312141
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT WED MAY 31 2006

COC005-039-312145-
/O.CON.KBOU.SV.W.0028.000000T0000Z-060531T2145Z/
ELBERT CO-ARAPAHOE CO-
339 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES...

AT 339 PM MDT...A NATIONAL WEATHER SERVICE EMPLOYEE CONTINUED TO 
REPORT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 5 MILES NORTH OF AGATE...OR ABOUT 23 MILES 
NORTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

AT 335 PM MDT...THREE MILES EAST OF DEER TRAIL...ONE INCH HAIL WAS 
PILED UP TO SIX INCHES DEEP ON THE ROADWAY. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEER TRAIL...BYERS AND AGATE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:43 PM MDT, 7 minutes earlier.

Area forecast discussion, May 31, 2:43 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT WED MAY 31 2006

.SHORT TERM DISCUSSION...FOR THE REST OF THIS AFTN AND EVENING...THE
TAIL END OF AN UPPER TROF AXIS ASSOCIATED WITH A SHORT WAVE MOVING
INTO WRN SOUTH DAKOTA...WILL MAKES ITS WAY THROUGH THE NERN PLAINS.
THE NAM/GFS BOTH THOSE UPWARD QG OMEGA AT ALL LEVELS THROUGH 06Z
BEFORE SUBSIDENCE DVLPS.  THE GFS IS SLOER THAN THE NAM.  IN ANY
EVENT...THE STORMS WILL BE AIDED BY SOME WEAK DYNAMICS AS WELL.  THE
INTERACTIVE SOUNDINGS YIELDED CAPES IN THE 1000-1500 J/KG WITH
SUFFICIENT SHEAR TO PRODUCE LARGE HAIL AND ISOLD TORNADOES.  SHOULD
SEE STORMS ALONG THE NRN BDR TRACK TO SOUTHEAST ONCE THE MID AND
UPPER LEVEL WINDS BECOME MORE NWLY.  PCPN OVER PARTS OF THE ERN
PLAINNS MAY HANG ON PAST MIDNIGHT...SO WILL KEEP SLGT CHC THERE
LATE.  FOR TUESDAY...UPPER RDG WILL BE OVER COLORADO WITH ENUF MSTR
TRAPPED UNDER THE RIDGE TO WARRANT SLGT CHC OF THUNDERSTORMS.  WILL
HEDGE THINGS MORE TOWARDS THE SRN HALF OF THE CWFA.  INTERACTIVE
SOUDING SHOW CAPES AROUND 1000 J/KG WITH ANOTHER DENVER CYCLONE
PRESENT.  COVERAGE OF STORMS HOWEVER WILL BE LOWER AND THIS ALREADY
REFLECTED IN THE GRIDS.  NO BIG CHANGES TO THE TEMPERATURE ATTM.

.LONG TERM DISCUSSION...THU NGT-SAT...AN UPR RDG WILL BUILD OVER
THE CNTRL RCKYS THRU PRD.  THE SUBSIDENCE WILL STABILIZE THE AIR
MASS.  HWVR WILL KEEP A SLGT CHC OF TSTMS IN MTNS AND PALMER DVD
TO S AND SW OF METRO DEN ON THU EVE DUE TO LINGERING INSTABILITY
OVR THE HIR TRRN.  WITH GUD WRMG ALF TEMPS WILL CONT TO INCREASE
EACH DAY WITH MAX TEMPS WRMG TO NR A RECORD AT DEN ON SAT.  WILL
GENLY GO A SMIDGEN WARMER THAN MOS TEMP GDNC VALUES.

IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS
THRU PRD.  AMS WILL BE GENLY WARM...DRY AND STBL...ALTHO DEEP LYR
MEAN CIRC INDICATES SUM EARLY MONSOONAL MSTR FM MEX WRAPPING ARND
UPR LO BY THE MIDDLE OF NEXT WK.  WILL TAKE A WAIT AND SEE APPRCH
TO THIS PSBL DVLPMNT AND NOT ADD ANY PCPN TO CURRENT FCST ATTM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, May 31, 10:40 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT WED MAY 31 2006

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT RANGE AND ADJACENT PLAINS THIS AFTERNOON AND EARLY
EVENING.  SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE
MAIN THREAT.  ENOUGH SHEAR WILL BE PRESENT IN THE ATMOSPHERE FOR AN
ISOLATED TORNADO OR TWO AS WELL.

ABUNDANT MOISTURE MOVED INTO AREAS ALONG AND EAST OF THE FRONT RANGE
DURING THE NIGHT. LINGERING CLOUDINESS IN THE MORNING WILL DELAY
SOLAR HEATING SOMEWHAT IN THESE AREAS...HOWEVER THE MOUNTAINS WILL
SEE ENOUGH SUNSHINE DURING THE MORNING HOURS TO BEGIN GENERATING
THUNDERSTORMS BY THE NOON HOUR.  THESE STORMS WILL THEN DRIFT OFF TO
THE EAST THROUGHOUT THE AFTERNOON AND EVENING.

THE BEST POTENTIAL FOR SEVERE WEATHER WILL EXIST EAST AND SOUTH OF
THE DENVER METRO AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS MAINLY ALONG AND NEAR THE EASTERN SLOPES OF THE
MOUNTAINS ON THURSDAY AND FRIDAY.  A FEW OF THE STORMS MAY SPREAD
OVER THE PLAINS ON THURSDAY.

NO THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.

COOPER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:12 PM MDTSevere Thunderstorm WarningBOUElbert48 min
May 31, 2:04 PM MDTTornado WarningBOUArapahoe26 min
May 31, 2:19 PM MDTSevere Thunderstorm WarningBOUWeld56 min
May 31, 2:44 PM MDTSevere Thunderstorm WarningBOULogan31 min
May 31, 3:16 PM MDTSevere Thunderstorm WarningBOUWeld59 min
May 31, 3:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln59 min
May 31, 4:02 PM MDTTornado WarningBOUWeld28 min
May 31, 4:36 PM MDTSevere Thunderstorm WarningBOULincoln24 min
May 31, 5:17 PM MDTSevere Thunderstorm WarningBOUMorgan28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.